Overview

Stevens-Johnson syndrome (SJS) is a rare, serious disorder of the skin and mucous membranes. It's usually a reaction to medication that starts with flu-like symptoms, followed by a painful rash that spreads and blisters. Then the top layer of affected skin dies, sheds and begins to heal after several days.

Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on removing the cause, caring for wounds, controlling pain and minimizing complications as skin regrows. It can take weeks to months to recover.

A more severe form of the condition is called toxic epidermal necrolysis (TEN). It involves more than 30% of the skin surface and extensive damage to the mucous membranes.

If your condition was caused by a medication, you'll need to permanently avoid that drug and others like it.

Symptoms

One to three days before a rash develops, you may show early signs of Stevens-Johnson syndrome, including:

  • Fever
  • A sore mouth and throat
  • Fatigue
  • Burning eyes

As the condition develops, other signs and symptoms include:

  • Unexplained widespread skin pain
  • A red or purple rash that spreads
  • Blisters on your skin and the mucous membranes of the mouth, nose, eyes and genitals
  • Shedding of skin within days after blisters form

When to see a doctor

Stevens-Johnson syndrome requires immediate medical attention. Seek emergency medical care if you experience signs and symptoms of this condition. Drug-induced reactions may occur during the use of a medication or up to two weeks after discontinuing it.

From Mayo Clinic to your inbox

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

Causes

Stevens-Johnson syndrome is a rare and unpredictable illness. Your health care provider may not be able to identify its exact cause, but usually the condition is triggered by medication, an infection or both. You may react to medication while you're using it or up to two weeks after you've stopped using it.

Drugs that can cause Stevens-Johnson syndrome include:

  • Anti-gout medications, such as allopurinol
  • Medications to treat seizures and mental illness (anticonvulsants and antipsychotics)
  • Antibacterial sulfonamides (including sulfasalazine)
  • Nevirapine (Viramune, Viramune XR)
  • Pain relievers, such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)

Infections that can cause Stevens-Johnson syndrome include pneumonia and HIV.

Risk factors

Factors that increase your risk of developing Stevens-Johnson syndrome include:

  • An HIV infection. Among people with HIV, the incidence of Stevens-Johnson syndrome is about 100 times greater than among the general population.
  • A weakened immune system. The immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases.
  • Cancer. People with cancer, particularly blood cancer, are at increased risk of Stevens-Johnson syndrome.
  • A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
  • A family history of Stevens-Johnson syndrome. If an immediate blood relative has had Stevens-Johnson syndrome, you may be at increased risk of getting it too.
  • Genetic factors. Having certain genetic variations puts you at increased risk of Stevens-Johnson syndrome, especially if you're also taking drugs for seizures, gout or mental illness.

Complications

Stevens-Johnson syndrome complications include:

  • Dehydration. Areas where the skin has shed lose fluids. And sores in the mouth and throat can make fluid intake difficult, resulting in dehydration.
  • Blood infection (sepsis). Sepsis occurs when bacteria from an infection enter the bloodstream and spread throughout the body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
  • Eye problems. The rash caused by Stevens-Johnson syndrome can lead to eye inflammation, dry eye and light sensitivity. In severe cases, it can lead to visual impairment and, rarely, blindness.
  • Lung involvement. The condition may lead to an emergency situation in which the lungs can't get enough oxygen into the blood (acute respiratory failure).
  • Permanent skin damage. When your skin grows back following Stevens-Johnson syndrome, it may have bumps and unusual coloring (dyspigmentation). And you may have scars. Lasting skin problems may cause your hair to fall out, and your fingernails and toenails may not grow as well as they did before.

Prevention

  • Consider genetic testing before taking certain drugs. The U.S. Food and Drug Administration recommends screening people of Asian and South Asian ancestry for a gene variation called HLA-B*1502 before starting treatment.
  • If you've had this condition, avoid the medication that triggered it. If you've had Stevens-Johnson syndrome and your health care provider told you it was caused by a medication, avoid that drug and others like it. This is key to preventing a recurrence, which is usually more severe than the first episode and can be fatal.

    Your immediate blood relatives also might want to avoid this drug because sometimes this condition runs in families.

April 30, 2022
  1. AskMayoExpert. Drug eruption. Mayo Clinic; 2019.
  2. AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Mayo Clinic; 2019.
  3. High WA. Stevens-Johnson syndrome and toxic epidermal necrolysis: Pathogenesis, clinical manifestations, and diagnosis. https://www.uptodate.com/contents/search. Accessed Feb. 4, 2020.
  4. High WA. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. https://www.uptodate.com/contents/search. Accessed Feb. 4, 2020.
  5. Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015; doi.org/10.1016/j.clindermatol.2015.05.005.
  6. Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.
  7. Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010; doi.org/10.4065/mcp.2009.0379.
  8. Kellerman RD, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Conn's Current Therapy 2020. Elsevier; 2020. https://www.clinicalkey.com. Accessed Feb. 13, 2020.
  9. Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
  10. FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.

Related

Associated Procedures

Products & Services